North Dakota, 2009

Damaging Winds in North Dakota, July 3, 2009

July 3, 2009 · NWS BIS · 2 events in 1 county or zone

Severe thunderstorm wind gusts were reported over Williams County in northwest North Dakota during the evening of July 3rd. No other severe weather reports were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Severe thunderstorm wind gusts were reported over Williams County in northwest North Dakota during the evening of July 3rd. No other severe weather reports were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 3, 2:29 PM CST, 5 hours 44 minutes earlier.

Area forecast discussion, Jul 3, 2:29 PM CST, 5 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
329 PM CDT FRI JUL 3 2009

.SYNOPSIS...

&&

.SHORT TERM...TODAY THROUGH SUNDAY...

CURRENTLY...SUBTROPICAL RIDGING OVER TEXAS HAS BEGUN TO FLATTEN
OUT AS MID-LEVEL FLOW OVER THE NORTHERN PLAINS TURNS MORE
NORTHWESTERLY. SHOWERS RESULTING FROM A MIDDLE LEVEL LOW OVER
SOUTH DAKOTA SHOULD CONTINUE TO MOVE EAST ALONG THE SD/ND
BORDER...WHILE THE ASSOCIATED CLOUD SHIELD WILL MOST LIKELY
INHIBIT THE CHANCES FOR STRONGER THUNDERSTORMS THIS AFTERNOON AND
EVENING. HOWEVER...ISOLATED AREAS OF CONVECTION WILL LIKELY REMAIN
IN THE AREA UNTIL LOSS OF DAYTIME HEATING.

AS THE RIDGE REBUILDS TO THE WEST LATER IN THE SHORT TERM...AN
UPPER LOW MOVES INTO SOUTHWEST CANADA/NORTHWEST U.S. THE
MIDDLE LEVEL SHORTWAVES REVOLVING AROUND THE LOW WILL THEN TRAVERSE
THE NORTHWESTERLY FLOW OVER NORTH DAKOTA. THE MAIN FORECAST
CONCERN IS THE TIMING AND STRENGTH OF THESE NUMEROUS AND FAST-
MOVING IMPULSES. TEMPERATURES SHOULD REMAIN AT OR SLIGHTLY ABOVE
AVERAGE THROUGH THE SHORT TERM.

THE FIRST WEAK PULSE OF ENERGY IN THE FLOW OVER THE FORECAST AREA IS
EXPECTED ON INDEPENDENCE DAY. WITH FORECAST THERMODYNAMIC
PROFILES TRENDING TOWARD MODERATE INSTABILITY...AND WARMER
TEMPERATURES AT THE SURFACE...PRECIPITATION CHANCES HAVE BEEN
INCREASED ACROSS NORTH CENTRAL. THIS IS ALSO WHERE THE BEST
FRONTAL FORCING APPEARS IN THE 12 UTC MODEL SUITE. SUNDAY LOOKS
TO HAVE ANOTHER IMPULSE AND SIMILAR CONDITIONS...BUT WITH A BIT
MORE STABILITY IN THE LOWER LEVELS.

LATE SUNDAY AND INTO MONDAY...RIDGING OVER THE ROCKIES WILL LIKELY
BUILD EAST AND INTO THE NORTHERN PLAINS...BUT NOT BEFORE ONE LAST
SHOT OF ENERGY GIVES ANOTHER CHANCE FOR PRECIPITATION ACROSS THE
NORTHWEST ON MONDAY ALONG A SURFACE BOUNDARY. PLACEMENT AND TIMING
OF THE BOUNDARY WILL LEND GREATLY TO LOCATION AND CHANCES OF
CONVECTION.

.LONG TERM...TUESDAY THROUGH FRIDAY NIGHT...

THE LONG TERM PERIOD IS INFLUENCED BY A LONGWAVE TROUGH THAT BEGINS
TUESDAY OVER THE WEST COAST AND ROCKIES SENDING SHORTWAVE ENERGY
INTO THE NORTHERN PLAINS...AS NORTH DAKOTA IS IN THE UPSTREAM
SOUTHWESTERLY FLOW ALOFT AHEAD OF THE LONGWAVE TROUGH. THE MODELS
ARE IN AGREEMENT WITH THIS PATTERN PERSISTING...UNTIL FRIDAY. THIS
IS WHEN THE ECMWF DEPICTS THE TROUGH INTENSIFYING AND PROGRESSING
NORTHEASTWARD INTO THE GREAT LAKES/HUDSON BAY REGION...WHILE THE GFS
KEEPS THE MAIN TROUGH OUT WEST WITH CONTINUED SHORTWAVE ENERGY
IMPULSES MOVING ACROSS THE NORTHERN PLAINS. THUS HAVE KEPT A CHANCE
OF THUNDERSTORMS TUESDAY THROUGH THURSDAY...THEN NO MENTION OF
PRECIPITATION BY FRIDAY NIGHT.

SEASONABLE TEMPERATURES WITH HIGHS IN THE 80S TUESDAY...COOLING TO
75 TO 85 FOR THURSDAY AND FRIDAY.

&&

.AVIATION...

SURFACE HIGH OVER NORTHEASTERN NORTH DAKOTA WILL CONTINUE TO BRING
EAST/SOUTHEAST WINDS TO TAF SITES. RAIN SHOWERS WILL CONTINUE TO
DEVELOP ACROSS SOUTHERN NORTH DAKOTA...MAINLY SOUTH OF TAF SITES.
FOCUS FOR THUNDERSTORM DEVELOPMENT IS OVER EASTERN MONTANA AND
SOUTHEASTERN SASKATCHEWAN...AND WILL LOOK FOR THIS CONVECTION TO
ADVECT INTO WESTERN NORTH DAKOTA TO MAINLY AFFECT KDIK AND KISN THIS
EVENING/TONIGHT.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

BPN/JV/SCHECK
Hazardous weather outlook, Jul 3, 3:37 AM CST, 16 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
437 AM CDT FRI JUL 3 2009

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-040945-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
437 AM CDT FRI JUL 3 2009 /337 AM MDT FRI JUL 3 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

EXPECT SCATTERED SHOWERS AND THUNDERSTORMS OVER SOUTHWEST AND FAR
SOUTH CENTRAL NORTH DAKOTA. ISOLATED SHOWERS AND THUNDERSTORMS
WILL OCCUR ELSEWHERE. SOME THUNDERSTORMS HAVE THE POTENTIAL TO PRODUCE
HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A SLIGHT CHANCE FOR THUNDERSTORMS WILL CONTINUE SATURDAY THROUGH
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

KS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Williams

When
July 3, 8:13 PM CST to 8:18 PM CST
Where
Williams County, 4.23 mi WSW of (Isn)sloulin Fld Wil
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
48.150, -103.730

A severe thunderstorm wind gust resulted in a tree falling onto a power line, causing the power line to snap.

Thunderstorm Wind, Williams

When
July 3, 8:40 PM CST to 8:45 PM CST
Where
Williams County, 0.46 mi E of Spring Brook
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
NWS Employee
Coordinates
48.250, -103.460

Severe thunderstorm wind gusts resulted in leaning power poles and six to eight inch in diameter tree branches down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2009Every state in 2009This day in weather historyWarnings in North Dakota, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 181350, 181351.